Alert archive / South Carolina / Tornado Warnings in 2004
Tornado Warning 30, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at Sep 27, 2004, 10:13 AM EDT for Clarendon County, South Carolina. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2004, 10:13 AM EDT (14:13 UTC)
- Expired
- Sep 27, 2004, 10:30 AM EDT
- In force
- 17 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Clarendon County, SC
The radar
The Columbia radar (KCAE), 83 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 2.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1064 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KCAE 271413
TORCAE
SCC027-271430-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1013 AM EDT MON SEP 27 2004
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* TORNADO WARNING FOR...
CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1030 AM EDT
* AT 1010 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MANNING...
OR ABOUT OVER MANNING...MOVING NORTHWEST AT 45 MPH.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.
LAT...LON 3366 8021 3364 8025 3377 8038 3377 8036
3378 8035 3377 8029 3383 8020 3384 8016
3375 8008
$$
CDL/SNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Sep 27, 3:30 AM EDT, 6 hours 43 minutes earlier.
Area forecast discussion, Sep 27, 3:30 AM EDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
330 AM EDT MON SEP 27 2004
.SHORT TERM...MON-WED
MODELS ARE MORE IN LINE WITH THE REMNANTS OF JEANNE TODAY. THE
TRACK IS STILL TAKING THE SYSTEM INTO THE FOOTHILLS AND THEN
TURNING IT NE INTO NC BY TUES AM. LOOKS LIKE SEVERAL THINGS WILL BE
COMING TOGETHER BY MIDDAY TODAY AS 850 MB JET WILL BE PLAYING A
MAJOR FACTOR IN THE PRECIP DEVELOPMENT TODAY. PWS ARE EXPECTED TO
BE NEAR 2.33 INCHES. A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT AND
AREAS WILL SEE 2 TO 4 INCHES WITH LOCALLY HEAVIER AMOUNTS OF UP TO
6 INCHES DURING THE EVENT. THE EVENT LOOKS LIKE IT WILL BE AROUND 12
HOURS WITH THE TIME FRAME LOOKING RIGHT NOW TO BE FROM AROUND
MIDDAY TODAY TO MIDNIGHT TONIGHT.
ANOTHER CONCERN TODAY WILL BE THE POSSIBLE TORNADO THREAT. RIGHT NOW
THERE IS A WATCH BOX IN EFFECT UNTIL 9 AM FOR THE AREA SOUTH OF CAE.
THIS WILL MORE THAN LIKELY BE EXTENDED NORTHWARD TODAY AS THE SYSTEM
APPROACHES. THE BEST SHEAR ZONE WILL BE IN THE EASTERN SIDE OF THE
SYSTEM. RIGHT NOW HELICITIES WERE FORECAST TO BE AROUND 335 BY EARLY
THIS MORNING AROUND CAE. COASTAL TROUGH WILL PLAY AN IMPORTANT ROLE
IN DETERMINING WHERE THE TORNADOES WILL FORM. DEWPOINTS ARE IN THE
MID TO UPPER 70S ALONG THE COAST RIGHT NOW AND THIS BOUNDARY IS
EXPECTED TO MOVE INLAND AND ALLOW MORE MOISTURE TO FEED INTO THE
MIDLANDS BY LATE THIS MORNING. THIS MIGHT ALSO ACT AS SHEAR ZONE
FOR TORNADIC ACTIVITY.
THE SYSTEM IS EXPECTED TO BE NORTH OF THE AREA BY LATE ON TUESDAY
WITH DRY AIR WRAPPING AROUND THE SYSTEM. CURRENT REGIONAL RADAR
IMAGES INDICATE THE SOUTHERN HALF OF THE SYSTEM HAS ERODED AWAY AND
SO WE DONT EXPECT THE SOUTHERN SEMICIRCLE OF THE SYSTEM TO CONTAIN
MUCH IN THE WAY OF PRECIP. CLEARING SHOULD OCCUR RATHER QUICKLY AS
THE SYSTEM MOVES BY AS DRY AIR WILL WORK ITS WAY IN HERE BY TUESDAY
AFTERNOON. WEDNESDAY LOOKS RATHER PLEASANT WITH COOLER TEMPERATURES
AND SUNNY SKIES.
&&
.LONG TERM...WED-MON
NO BIG CHANGES MADE TO THE EXTENDED. LOOKS LIKE VERY PLEASANT
CONDITIONS FOR THE REMAINDER OF THE WEEK AND INTO THE WEEKEND AS A
LARGE AREA OF HIGH PRESSURE BUILDS INTO THE AREA.
&&
.AVIATION...
MVFR CEILINGS GRADUALLY LOWERING TO IFR BY LATE MORNING AND
CONTINUING THROUGH THE AFTERNOON AND EVENING AS RAIN AND SCATTERED
THUNDERSTORMS SPREAD NORTH ACROSS THE AREA FROM THE REMNANTS OF
JEANNE. VISIBILITIES VFR/MVFR IN SCATTERED SHOWERS EARLY BECOMING
IFR IN WIDESPREAD RAIN AFTER MID MORNING. SURFACE WINDS 09025G35KT
TODAY BECOMING SOUTHEAST TO SOUTH TONIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA 77 70 82 65 / 100 100 30 10
AUGUSTA 78 69 83 64 / 100 100 20 10
SUMTER 77 70 81 65 / 100 100 30 10
ORANGEBURG 78 70 83 65 / 100 100 30 10
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...WIND ADVISORY THROUGH 280200Z SCZ015-016-018-020>022-025>031-
035>038-041.
SC...FLOOD WATCH MONDAY AND MONDAY NIGHT SCZ015-016-018-020>022-
025>031-035>038-041.
SC...TORNADO WATCH 842 THROUGH 1300 UTC SCZ030-035-036-041.
GA...WIND ADVISORY THROUGH 280200Z GAZ040-063>065-077.
GA...FLOOD WATCH MONDAY AND MONDAY NIGHT GAZ040-063>065-077.
GA...TORNADO WATCH 842 THROUGH 1300 UTC GAZ063>065-077
&&
30/17Hazardous weather outlook, Sep 27, 5:35 AM EDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 535 AM EDT MON SEP 27 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280913- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 535 AM EDT MON SEP 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... THE REMNANTS OF JEANNE WILL SPREAD NORTH INTO THE AREA TODAY PRODUCING A VARIETY OF WEATHER PROBLEMS. THERE WILL BE THE POTENTIAL FOR HEAVY RAIN AND FLOODING ALONG WITH THE THREAT OF SOME SEVERE WEATHER. IN ADDITION THE CIRCULATION FROM JEANNE WILL PRODUCE SOME WIND GUSTS TO 40 MPH WHICH MAY BE STRONG ENOUGH TO CAUSE ISOLATED POWER OUTAGES. FOR MORE DETAILS SEE THE WIND ADVISORY (CAENPWCAE), THE FLOOD WATCH (CAEFFACAE), AND THE SEVERE WEATHER OUTLOOK (CAESPSCAE)ISSUED BY THIS OFFICE. .DAYS TWO THROUGH SEVEN... SOME RIVER FLOODING WILL BE POSSIBLE TUESDAY AND WEDNESDAY FROM RUNOFF. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY. RCC
In the hours before
Special weather statement, Sep 27, 4:58 AM EDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 458 AM EDT MON SEP 27 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-271553- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BISHOPVILLE...CAMDEN... COLUMBIA...LANCASTER...LEXINGTON...MANNING...NEWBERRY...ORANGEBURG... SUMTER AND WAYNESBORO 458 AM EDT MON SEP 27 2004 ...SEVERE WEATHER OUTLOOK... THE REMNANTS OF JEANNE WILL MOVE NORTH THROUGH EASTERN GEORGIA TODAY AND THEN NORTHEAST ACROSS THE PIEDMONT OF SOUTH CAROLINA TONIGHT. WIDESPREAD RAIN WILL SPREAD NORTH ACROSS THE AREA TODAY ALONG WITH WIDELY SCATTERED THUNDERSTORMS. THE COMBINATION OF STRONG LOW LEVEL WINDS AND SHEAR ALONG WITH INCREASING INSTABILITY WILL RESULT IN THE POTENTIAL FOR A FEW TORNADOES DURING THE DAY AND INTO THE EVENING. THE GREATEST THREAT OF SEVERE WEATHER WILL BE EAST OF A LINE FROM LANCASTER TO SALUDA TO THOMSON. THE SEVERE WEATHER THREAT WILL SPREAD FROM SOUTH TO NORTH DURING THE DAY. IN ADDITION TO THE SEVERE WEATHER THREAT, HEAVY RAIN OF 2 TO 4 INCHES IS POSSIBLE WHICH COULD RESULT IN LOCALIZED FLASH FLOODING. THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO THE ALL HAZARDS WEATHER RADIO...COMMERCIAL RADIO...TV OR YOUR LOCAL NEWS SOURCE FOR THE LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION TODAY. RCC
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 1:30 PM EDT | Tornado Warning | CAE | Aiken | 15 min |
| Sep 27, 2:07 PM EDT | Tornado Warning | CAE | Aiken | 23 min |
| Sep 27, 2:54 PM EDT | Tornado Warning | CAE | Lexington, Saluda | 36 min |
| Sep 27, 4:29 PM EDT | Tornado Warning | CAE | Saluda | 31 min |
| Sep 27, 4:49 PM EDT | Tornado Warning | CAE | Newberry | 26 min |
| Sep 27, 4:57 PM EDT | Tornado Warning | CAE | Newberry | 33 min |
| Sep 27, 5:24 PM EDT | Tornado Warning | CAE | Lexington, Newberry | 36 min |
| Sep 27, 7:26 PM EDT | Severe Thunderstorm Warning | CAE | Lexington | 34 min |
| Sep 27, 7:35 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 25 min |
Nearby
Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.